Ocular photodynamic therapy (PDT) with verteporfin has been shown tobe an effective treatment for occult subfoveal choroidal new vessels (CNV)in age-related macular degeneration, but is associated with acute severe visiondecrease (ASVD) in 4.4% in patients who received the treatment.1
In this case the patient complained of decreased vision within hoursof treatment, affording the opportunity to examine and assess the mechanismof vision loss 4 hours after therapy.
An 82-year-old female patient had a sudden decrease in visual acuity.On examination, her acuity had decreased from 20/30 to 20/40 OU and her fundusshowed a mild mottling of the pigment epithelium and no evidence of hemorrhageor exudative abnormalities. Fluorescein angiography showed an occult subfovealCNV of 2.5 disc areas in size (Figure 1).On the basis of recent disease progression2 andsmall lesion size she was treated with PDT. Following infusion of verteporfin(6 mg/m2), laser light at 698 nm was applied using a 3.5-mm spot,with an intensity of 600 mW/cm2for 83 seconds.
A midphase fluorescein angiogramof the left eye showing stippled hyperfluorescence in the central maculararea and no obvious serous retinal detachment.
Two to 3 hours later, the patient reported a dramatic decrease in hercentral vision with increased distortion and was examined 4 hours after PDT.Her Snellen visual acuity was 20/200 OU. Stereoscopic fluorescein and indocyaninegreen angiography revealed a gross central serous retinal detachment and outlinedthe CNV within the choroid (Figure 2).There was an intense spot of hyperfluorescence on the superotemporal marginof the CNV indicating a focal area of hyperpermeability. This was confirmedin the midphase showing a pool of indocyanine green collecting under the pigmentepithelium (Figure 3). Over the nextfew days, the patient reported gradual disappearance of the "gray shadow"obscuring her vision and a return of her ability to read. After 4 days, thevisual acuity returned to 20/40 OU and angiography confirmed complete closureof the occult CNV, cessation of hyperpermeability and leakage, and resolutionof the retinal detachment in parallel with a return to pretreatment visualacuity. The visual acuity improved and remained stable at 20/30 OU on examinationat 3, 6, and 9 months without further treatment.
A and B, Stereopair of an early-phaseindocyanine green angiogram 4 hours after photodynamic therapy, showing amarkedly elevated serous detachment and a new vessel lesion above the levelof the choroidal vessels with an acute leak at its superotemporal margin.C and D, Stereopair of an early-phase indocyanine green angiogram 4 days afterphotodynamic therapy. The serous detachment has significantly resolved andthe neovascular lesion is nonperfused.
A and B, Midphase (35 seconds)fluorescein angiograms showing the marked leakage of fluorescein at 4 hoursand cessation of leakage at 4 days after photodynamic therapy. C and D, Midphase(9 minutes) indocyanine green angiograms showing the marked leakage of dyeat 4 hours and cessation of leakage at 4 days after photodynamic therapy.
The 4-hour findings in our case were consistent with the preclinicalstudies which showed that shortly after PDT, the O2-radical–mediateddamage to the cytoskeleton causes rounding and contraction of the endothelialcells,3 interruption of the interendothelialcell tight junctions, and exposure of the subendothelial basement membrane.Histamine is released from the damaged endothelium, and activated polymorphonuclearleukocytes aggregate to the vessel wall, leading to an increase in vascularpermeability and a propensity for exudation and edema.4 The4-day findings were consistent with the studies showing that PDT damages membranelipids, thus triggering the release of von Willebrand factor, thromboxane,and other clotting factors, and leads to platelet activation.5,6 Theplatelets adhere to the collagen of the exposed subendothelial basement membraneand eventually thrombose the vessel.
Our findings also mimic those seen on ocular coherence tomography, whichdefined an initial acute inflammatory response with increased subretinal fluid,and a subsequent resolution of subretinal fluid with choroidal hypoperfusion.7
This patient suffered ASVD as defined by the Photodynamic Therapy StudyInvestigation, defined as the loss of at least 20 letters of visual acuitywithin 7 days of therapy.1 It was observedin 4.4% (10 patients) and 0.75% (3 patients) of patients treated with verteporfinfor age-related macular degeneration in the Verteporfin in Photodynamic TherapyTrial and the Photodynamic Therapy Study Investigation, respectively.1,8 No such cases were identifiedwithin the placebo-treated groups.1 Thecases of ASVD in these trials were identified by a routine telephone callto patients 2 to 4 days after treatment. Symptomatic patients were asked toreturn promptly for reexamination. Most of these cases occurred after theirfirst treatment. Many occurred on the same day or the day after treatment,although the exact time of vision loss was not reported. Our patient becamesymptomatic within hours of treatment and was reexamined almost at 4 hoursafter PDT, affording the opportunity to document and analyze the mechanismof her vision loss.
Some identifiable causes of ASVD following PDT from the clinical trialswere extensive subretinal exudation, subretinal pigment epithelial hemorrhage,and suprachoroidal hemorrhage with retinal detachment and vitreous hemorrhage8. In approximately half the cases, no obvious causewas found.1 It is possible that subretinalexudation was the underlying cause of the ASVD in these cases, but it hadresolved by the time of examination.
This report shows that ASVD due to exudation and subsequent serous retinaldetachment may occur within hours of PDT before the new vessel is thrombosed.Closure of the vessel was associated with complete resolution and an excellentlong-term result.
Correspondence: Dr Beaumont, 13th Floor, 187 Macquarie St, SydneyNSW 2000, Australia (firstname.lastname@example.org).
The authors have no relevant financial interest in this article.
Beaumont P, Lim CS, Chang A, Kang K. Acute Severe Vision Decrease Immediately After Photodynamic Therapy. Arch Ophthalmol. 2004;122(10):1546-1547. doi:10.1001/archopht.122.10.1546